That is actually inaccurate. The HbA1C is the gold standard for determining the average blood glucose level over a 3 month period. It is a very stable measure of long term blood glucose levels. I could explain to you the biochemistry of glucose adhesion to hemoglobin but I doubt you'd want to know. A fasting glucose measure is a measure in the moment, however, a blood draw upon awakening after sleep does give a window into how your body is regulating glucose levels when food has not been consumed. If someone has an A1C value of 5.5 very few Dr.s are going to take any additional steps. If a patient was insisting on further testing and could manage to convince an insurance carrier that additional testing was needed, the next step would be a glucose tolerance test. It's time consuming and very uncomfortable. That test measures the fluxuations of blood glucose levels over a fixed set of time intervals after consuming a precise concentration of glucose. Most MDs are comfortable with the HbA1C value when making the initial diagnosis of diabetes. I'm a biomedical researcher and spent part of my career doing research in diabetes treatment and management. I'm also a diabetic. Now I work in cancer research. Some antipsychotic medications do put patients at risk for hyperglycemia. Getting an HbA1C measurement on yearly basis is prudent. Getting a fasting blood glucose level drawn when you are say getting your lithium level checked is also a good precaution. Most physicians will order a BMP to supplement the lithium draw. The Basic Metabolic Panel includes a fasting blood glucose measure as one of its analytes. Insisting on tests without evidence of a problem is not prudent.View Thread
That is actually helpful information. I've always just assumed I was too stupid to know I was manic. Maybe the lack of insight problem is also the reason I really don't think I hold psychotic beliefs when he clear thinks I do. Truthfully, I do not want to know what he thinks about that subject. As long as it doesn't interfere with my research at work or prevent me from going to shul, I guess I'm still way better off than a lot of people with bipolar disorder. I'm not whining. Hope it hasn't sounded that way.
So if psychotic symptoms express themselves outside of a bipolar episode then the diagnosis could be schizo-affective disorder? Hmm. I'll check the link you provided. I overheard a clinical conversation about me I should not have been privy to recently. My psychiatrist is out of the country for Pesach for a month so I can't ask him. I'm doing some research on my own now. (like I don't do enough research 40 hrs out of the week).
Thank you for your input. You are a great resource. I hope I don't over-use your expertise.
You gave me a germ of an idea I hadn't thought of. During the same admission (it was 6 weeks long) he also switched me from 600 mg of Seroquel to the 6 mg of Risperdal. I was unaware that Risperdal had anti-manic properties. I thought he switched me because of my unremitting psychotic symptoms. Then he took me off the Depakote and replaced it with the lamictal. Could the addition of Risperdal been the reason for counterbalancing with the lamictal? Depression isn't a major problem for me, but maybe he didn't want it to become one? He's been my doc for 20 years. I adore him. I almost feel like its disrespectful to grill him about a medication regiment that so far seems to be working. He's hung in there with me through some pretty brutal and dangerous manic episodes. I can't help but be curious, however. He doesn't do med changes often and only with great care. So I was trying to figure out why this combination. I'm a research chemist. Questions are an occupational hazard.
I have come to the painful realization that I am just too different from most people who post. The gap, for me is too wide to bridge. I think differently, I respond to my illness differently, I ask questions differently, I'm just different. be well all . take good care of each other. I'm discontinuing this on-line experiment and calling it a, as we say in research, "negative study".
I am finally off the 800 mg of seroquel I was taking for almost a decade and it has totally been replaced with 8 mg of Risperdal. It's been about a week since the complete switch was completed. This is the first major medication change I have had in ten years and I do not know what to expect. My Dr. G says we'll deal with any difficulties as they come up. What can I expect going from a high dose of seroquel to a high dose of risperdal? Any insights Dr. G?
No manic symptoms, no psychotic symptoms and no depressive symptoms so far. My sleep is disrupted even more than usual though. I guess Risperdal doesn't have the same sedating effect as Seroquel. I never realized how much it played a role in me getting any sleep at all. That wasn't it's intended purpose. It's intended purpose was to be used as an anti-psychotic, which it succeeded at doing until this past year pretty well. I've posted a lot about my rapid cycling bipolar 1 disorder with psychosis struggles on this site. I'm hoping this drug change helps that.
I came to the defense of a colleague of mine who was unjustly criticized by our director. The comments pushed me over my tolerance threshold and I felt I needed to speak out on her behalf. Somebody explain to me why a boss would lash out at a really good employee for no real reason. Any criticism she would want to make she could have made without the tongue lashing. It was cruel and my colleague was devastated. I am sooooo angry for her I can't even think. My director was the topic in therapy this afternoon and my psychologist helped me work out a very sound action plan. I'm still angry but at least I feel like I can have some influence on the situation. People I work with and like are being needlessly hurt. That brings out the Jewish mother in me.
Anyone else tilting at windmills at the moment?View Thread
LOL, it's a reference to the novel Don Quixote. He ran around the Spanish country-side tilting at windmills (a fight with a lance on horse back) because he believed they were actually monsters that threatened people. The phrase refers to taking up passionately often hopeless causes.